Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Amarillo, TX

August 27, 2017Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 27, 2017, 6:11 PM CDT for Texas County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 6:11 PM CDT (23:11 UTC)
Expired
Aug 27, 2017, 6:41 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Texas County, OK

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS54 KAMA 272311
SVRAMA
OKC139-280015-
/O.NEW.KAMA.SV.W.0260.170827T2311Z-170828T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
611 PM CDT SUN AUG 27 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Texas County in the Panhandle of Oklahoma...

* Until 715 PM CDT

* At 611 PM CDT, a severe thunderstorm was located 4 miles west of
  Hooker, or 16 miles northeast of Guymon, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Guymon, Hooker and Optima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 10140 3694 10117 3663 10111 3663 10152
TIME...MOT...LOC 2311Z 005DEG 14KT 3687 10129 

HAIL...1.25IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
035 
WWUS54 KAMA 272337
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
637 PM CDT SUN AUG 27 2017

OKC139-280015-
/O.CON.KAMA.SV.W.0260.000000T0000Z-170828T0015Z/
Texas OK-
637 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL TEXAS COUNTY...

At 636 PM CDT, a severe thunderstorm was located near Optima, or 11
miles northeast of Guymon, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Guymon and Optima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10144 3683 10115 3663 10111 3663 10152
TIME...MOT...LOC 2336Z 005DEG 14KT 3677 10130 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
206 
WWUS54 KAMA 272341
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
641 PM CDT SUN AUG 27 2017

OKC139-272350-
/O.CAN.KAMA.SV.W.0260.000000T0000Z-170828T0015Z/
Texas OK-
641 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TEXAS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3683 10144 3683 10115 3663 10111 3663 10152
TIME...MOT...LOC 2338Z 005DEG 14KT 3675 10130 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:57 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 27, 5:57 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017

.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.

&&

.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/

DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.

Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Aug 27, 5:03 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
503 PM CDT Sun Aug 27 2017

OKZ001>003-TXZ001>020-281100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
503 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected late this
afternoon and tonight across the Oklahoma and Texas Panhandles.
Some storms that develop will have the potential to become severe,
with large hail and damaging winds the primary hazards. A Severe
Thunderstorm Watch is in effect until 11 PM this evening for
central and eastern sections of the Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and eastern sections of the Oklahoma and Texas Panhandles should
remain alert and be ready for possible activation late this
afternoon and evening.

Andrade

In the hours before

Special weather statement, Aug 27, 6:06 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
606 PM CDT SUN AUG 27 2017

OKZ002-272330-
Texas OK-
606 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hooker, or 16 miles northeast of Guymon, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Guymon, Hooker and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3694 10139 3694 10116 3664 10110 3662 10146
TIME...MOT...LOC 2306Z 000DEG 13KT 3687 10128

LFM
Special weather statement, Aug 27, 6:08 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
608 PM CDT SUN AUG 27 2017

OKZ001-272345-
Cimarron OK-
608 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Keyes, or 16 miles west of Elkhart, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10203 3676 10203 3677 10236 3699 10231
TIME...MOT...LOC 2308Z 000DEG 13KT 3701 10218

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:06 PM CDTSpecial Weather StatementAMATexas24 min
Aug 27, 6:08 PM CDTSpecial Weather StatementAMACimarron37 min
Aug 27, 6:26 PM CDTSpecial Weather StatementAMABeaver34 min
Aug 27, 6:45 PM CDTSpecial Weather StatementAMACimarron30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.